New research from the Centers for Disease Control and Prevention (CDC) shows that melatonin overdoses in children have greatly increased during the last 10 years—with the largest spike in overdoses occurring during the pandemic.

According to the study, in 2021, U.S. poison control centers received more than 52,000 calls about children consuming alarming amounts of melatonin. A majority of the calls were in regard to young kids who accidentally got into bottles of improperly stored melatonin.

Related: Poison control calls about kids ingesting supplements have spiked

More than 260,000 cases have been reported to U.S. poison control centers during the last decade, including more than 4,000 hospitalizations and nearly 300 cases that resulted in intensive care. Five children required mechanical ventilation and two children—an infant and a toddler—died at home following melatonin poisoning.

Sales of melatonin increased 150% between 2016 and 2020, the study's authors reported.

What is melatonin?

Melatonin is a hormone that helps controls the body's sleep cycle. It's regulated by the Food and Drug Administration (FDA) as a dietary supplement—not a drug—and is a widely available over-the-counter sleep aid for adults and children. It often comes in gummy vitamin form for kids and is a common staple in many family households.

What parents need to know about storing melatonin

“Parents should really see melatonin just as any other medication that has the potential to do harm to kids, and it can be even more dangerous because it can look like candy,” said the study’s lead researcher Dr. Karima Lelak, who is a pediatric emergency medicine physician at the Children's Hospital of Michigan in Detroit, to BuzzFeed News. “If a parent takes their melatonin after reading this paper and puts it in their medicine cabinet, I am humbled because I think that's really a big take-home point: safe storage.”

Leake says there are several reasons that likely contributed to the increase of melatonin overdoses in kids during the pandemic. Lockdowns and virtual learning meant kids were at home more, which increased their opportunities to access the supplement.

Related: Poison control alert: Keep hand sanitizer away from kids

The pandemic also caused sleep disruptions like stress and anxiety for people of all ages, which is likely why more families purchased melatonin.

“Children were upset about being home, teenagers were closed off from friends. And on top of all that everyone's looking at screens for hours and hours a day,” Lelak tells ABC News.

What does a melatonin overdose look like in children?

It can be difficult to be certain that a child has overdosed on the supplement—and every child may have a different reaction to ingesting more melatonin than appropriate.

According to National Capital Poison Center, some symptoms of an overdose include:

  • sleepiness
  • headache
  • nausea
  • agitation
  • altered breathing

If you suspect your child has taken too much melatonin, the Poison Center recommends staying with them until he or she is fully rested and awake, and waking them every half-hour while they rest.

If your child's breathing is not normal or if the person will not fully awaken, call 911 or go to the nearest Emergency Department. The side effects of melatonin, including drowsiness, may last for several hours.